Objectives: Up to 40% of inflammatory bowel disease (IBD) patients treated with anti-TNF drugs lose response within 1 year of treatment, therefore requiring drug optimization. Although higher drug trough levels (TLs) are associated with sustained clinical outcomes, there are concerns that they may be associated with a higher risk of adverse events (AEs). The aim was to evaluate the presence of a possible association between drug TLs and the occurrence of AEs in IBD patients treated with anti-TNF drugs. Methods: We retrospectively studied a cohort of 113 IBD patients treated with adalimumab or infliximab, of whom 27 were in combination therapy with immunosuppressants. TLs were measured using a homogeneous mobility shift assay. Results: During a median follow-up of 16 months (range 1-144), we observed 103 AEs occurring in 58 patients. We found no statistically significant difference (p = .21) in median TLs between patients who did 6.7 mcg/mL; range 0.0-36.2) or did not (7.7 mcg/mL; range 0.0-20.7) experience an AE. No difference was observed in the rate of AEs between patients in mono- or combination therapy (p = .38), as well as between elderly (i.e., >65 years) and younger patients (p = .32). Considering a TL cutoff of 7 mcg/mL for infliximab and 12 mcg/mL for adalimumab, or even double these TL values, we observed no statistically significant difference in the rate of AEs occurrence. Conclusion: Our study suggests that, when clinically required, anti-TNF drug dosage may be increased without particular concerns regarding the risk of AEs occurrence in IBD patients, even in patients on combination therapy and elderly ones.

High anti-TNF alfa drugs trough levels are not associated with the occurrence of adverse events in patients with inflammatory bowel disease

BODINI, GIORGIA;DEMARZO, MARIA GIULIA;COPPO, CLAUDIA;DE MARIA, COSTANZA;BALDISSARRO, ISABELLA;Savarino, Vincenzo;Giannini, Edoardo G
2019

Abstract

Objectives: Up to 40% of inflammatory bowel disease (IBD) patients treated with anti-TNF drugs lose response within 1 year of treatment, therefore requiring drug optimization. Although higher drug trough levels (TLs) are associated with sustained clinical outcomes, there are concerns that they may be associated with a higher risk of adverse events (AEs). The aim was to evaluate the presence of a possible association between drug TLs and the occurrence of AEs in IBD patients treated with anti-TNF drugs. Methods: We retrospectively studied a cohort of 113 IBD patients treated with adalimumab or infliximab, of whom 27 were in combination therapy with immunosuppressants. TLs were measured using a homogeneous mobility shift assay. Results: During a median follow-up of 16 months (range 1-144), we observed 103 AEs occurring in 58 patients. We found no statistically significant difference (p = .21) in median TLs between patients who did 6.7 mcg/mL; range 0.0-36.2) or did not (7.7 mcg/mL; range 0.0-20.7) experience an AE. No difference was observed in the rate of AEs between patients in mono- or combination therapy (p = .38), as well as between elderly (i.e., >65 years) and younger patients (p = .32). Considering a TL cutoff of 7 mcg/mL for infliximab and 12 mcg/mL for adalimumab, or even double these TL values, we observed no statistically significant difference in the rate of AEs occurrence. Conclusion: Our study suggests that, when clinically required, anti-TNF drug dosage may be increased without particular concerns regarding the risk of AEs occurrence in IBD patients, even in patients on combination therapy and elderly ones.
File in questo prodotto:
File Dimensione Formato  
Scand J Gastroenterol & trough levels.pdf

non disponibili

Tipologia: Documento in versione editoriale
Dimensione 1.14 MB
Formato Adobe PDF
1.14 MB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11567/973272
Citazioni
  • ???jsp.display-item.citation.pmc??? 3
  • Scopus 2
  • ???jsp.display-item.citation.isi??? 3
social impact